MAUDE Adverse Event Report: PERFUSION SYSTEMS AFFINITY CP CENTRIFUGAL BLOOD PUMP; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLE

PERFUSION SYSTEMS AFFINITY CP CENTRIFUGAL BLOOD PUMP; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLE
Model Number AP40
Medical Device Problem Codes Crack (1135); Fluid/Blood Leak (1250); Material Puncture/Hole (1504); Air/Gas in Device (4062)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Low Blood Pressure/ Hypotension (1914)
Date of Event 11/09/2024
Type of Reportable Event Death
Event or Problem Description
Medtronic received information that during use of an ap40 centrifugal pump, it was reported that during the ecmo process, a crack was noted on the device by the customer.The ecmo pipeline system was immediately checked and they found that air had entered the system and a blood leak was also observed.The patient blood pressure suddenly dropped after 3 hours of being on the ecmo machine.The ecmo system was urgently replaced, but the patient died.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Medtronic received additional information that the bleeding did not exceed 20ml of blood loss.Correction d2: product code updated.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Additional information b5: medtronic received additional information that the patient had a coronary artery fistula.They underwent an aortic and coronary artery bypass grafting, coronary artery fistula repair and an aortic tissue patch repair.At 21:45pm, they notified that the patient to be connected to ecmo.The doctor and nurse arrived at the operating room at 21:50pm with a medtronic instrument and consumable.At 22:00pm, they began to check that the ecmo consumable and accessory were well packaged.Before unpacking the consumable for pre-filling, they checked the pipeline and pump head again and found no crack.No water leakage was found in the pipeline and pump head during the pre-filling process.After the pre-filling was completed, the two checked the pipeline and pump head again, and there were no bubble and water leakage.At 22:55pm, the head nurse and the deputy head nurse, used the centrifugal pump head for ecmo self-circulation.During the self-circulation process, the two people started to check the pipeline from the pump head to check that there was no bubble.They cycled the machine for half an hour and no water leakage was found in the pipeline and pump head.At 23:32pm, the surgical doctor notified that the patient was received and had started to transfer the machine.The initial flow rate of the machine transfer was 3l/min.At 23:50pm, the surgeon asked to adjust the flow rate to 4l/min.The flow rate was stable throughout the process.From 23:32pm, the machine transfer began to operate normally, and no bubble or leakage was found anywhere.At approximately 2:03am, a bubble was found at the blood-return end of the ecmo pipeline.The ecmo nurse immediately carefully checked the pipeline and found that there were small bubbles scattered beside the pipeline.The small bubble vortex was visible in the middle of the pump head, bubbles were visible above the membrane lung, and a small amount of bubbles leaked from the centrifugal pump head.At 2:09am, the patient's blood pressure was advected and it was observed that the bubbles of the ecmo pipeline increased rapidly.There were obvious bubbles visible at the pump head and the centrifugal pump head had an air leakage.After consulting the director, they urgently replaced the centrifugal pump head with a new one, prefilled the pump head and the blood drainage end pipeline, and immediately stopped the running of ecmo machine blood pump after the prefilling was completed.After replacing the blood drainage end pipeline and pump head and performed the machine transfer again, the flow rate was approximately 1.90l/min.The operation was completed at 3:11am and the patient was transferred back to the intensive care unit.After checking the replaced extracorporeal circulation circuit and accessories, it was found that the plastic accessories of the centrifugal pump head had a crack.There were bubbles there and the airtightness was damaged.The recurrence of the fault would cause the extracorporeal circulation to stop.According to the on-site situation, it was considered that there might be defects in the centrifugal pump head during the production process.The centrifugal pump head had poor connection and poor airtightness.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
AFFINITY CP CENTRIFUGAL BLOOD PUMP
Common Device Name
PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLE
Manufacturer (Section D)
PERFUSION SYSTEMS
7611 northland dr
brooklyn park MN 55428
Manufacturer (Section G)
PERFUSION SYSTEMS
7611 northland dr
brooklyn park MN 55428
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key20663717
Report Number2184009-2024-00700
Device Sequence Number12572363
Product Code KFM
UDI-Device Identifier00643169855205
UDI-Public00643169855205
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K191077
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/24/2026
Device Model NumberAP40
Device Catalogue NumberAP40
Device Lot Number227996550
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/09/2024
Supplement Date Received by Manufacturer11/13/2024
12/04/2024
Initial Report FDA Received Date11/12/2024
Supplement Report FDA Received Date11/28/2024
12/10/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/24/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown